Illinois, 2023

Flooding in Illinois, April 22 to 30, 2023

April 22 to 30, 2023 · NWS DVN · 10 events in 6 counties and zones

Significant flooding occurred on the mainstem Mississippi largely due to the record snowfall this winter in Minnesota and Wisconsin, frozen ground, rapid snowmelt during the middle of April, and saturated soils. |This flooding had numerous impacts, with many roads, businesses, homes, and people affected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Significant flooding occurred on the mainstem Mississippi largely due to the record snowfall this winter in Minnesota and Wisconsin, frozen ground, rapid snowmelt during the middle of April, and saturated soils. Major flooding was observed at all sites along the Mississippi north of Keokuk Iowa and most sites saw one of their top 10 crests on record.|This flooding had numerous impacts, with many roads, businesses, homes, and people affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 5:27 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 22, 5:27 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT Sat Apr 22 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 302 PM CDT Sat Apr 22 2023

Snow/rain showers and even some graupel were reported today. A
vigorous shortwave moved across the area leading to these showers
and gusty winds today. Temperatures this afternoon struggled to
make it out of the 30s. This upper level low will move through
the area in the short term.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 302 PM CDT Sat Apr 22 2023

Key messages:
1. Showers again are possible Sunday but with a more limited
coverage.
2. Freezing temperatures expected again tonight.

Discussion:

The upper level trof will move east through the area and will be
more east of area tomorrow. Surface lapse rates will increase but
not be as strong as today. This set up suggests a return of
rain/snow showers, but in a lower coverage and mainly along and
east of the Mississippi River. Winds will stay up in the 5-10kt
range and gust near 20kts, lower than today. Little to no impacts
are expected with these showers.

Tonight, temperatures are expected again to drop near or below
freezing area wide. Even though winds are up, below freezing temps
will be able to damage sensitive vegetation. As such, a freeze
warning has been issued for the entire area. The HRRR has some
areas in the mid to even low 20s, so could see pockets of temps
even lower than forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 302 PM CDT Sat Apr 22 2023

Three main things in the long term, first another freeze headline
is expected Sunday night into Monday where lighter winds and
clearing skies may lead to better chances for widespread freezing
temperatures. We currently have a freeze watch for the area.
Another is that the rest of the week looks rather quiet for with
the exception of light precip to start the week. Towards the end
of the period, a stronger system may bring more precip to the
area. This rainfall could affect the Mississippi River flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM CDT Sat Apr 22 2023

A mix of MVFR/VFR conditions will slowly improve to VFR through
12z/23. Isolated sprinkles or flurries are possible through
15z/23. After 15z/23 VFR conditions are expected with isolated to
scattered SHRA/SHSN. Brief MVFR conditions are possible in the
stronger showers.

&&

.HYDROLOGY...
Issued at 1140 AM CDT Sat Apr 22 2023

The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.

All points on the Mississippi River continue to rise. Major Flood
stage is forecast over the next week along stretches of the
Mississippi River. Additional rises are expected beyond the 7-day
forecast. With the rises at Gregory Landing on the southern
stretch of the Mississippi, that site may have to join the flood
warning group by as early as tomorrow(Sunday).

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Freeze Warning from midnight tonight to 8 AM CDT Sunday for
     Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
     Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

     Freeze Watch from late Sunday night through Monday morning for
     Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
     Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Freeze Warning from midnight tonight to 8 AM CDT Sunday for
     Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

     Freeze Watch from late Sunday night through Monday morning for
     Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...Freeze Warning from midnight tonight to 8 AM CDT Sunday for
     Clark-Scotland.

     Freeze Watch from late Sunday night through Monday morning for
     Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08
HYDROLOGY...12
Hazardous weather outlook, Apr 22, 2:05 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
305 PM CDT Sat Apr 22 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
305 PM CDT Sat Apr 22 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Passing snow showers may temporarily reduce visibility down to under
a mile at times today. Little snow accumulation is expected,
especially on road surfaces.

A Freeze Warning is in effect for the entire outlook area for late
tonight into early Sunday morning. Freezing temperatures in the
upper 20s to lower 30s are possible. Sensitive vegetation may be
damaged if not protected or brought indoors.

Locations along the Mississippi River will experience flooding.
Please see the latest Flood Statements and Flood Warnings for
details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Freeze Watch is in effect area wide for late Sunday night into
early Monday morning. Freezing temperatures in the upper 20s to
lower 30s are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

12/ARG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Jo Daviess

When
April 22, 6:37 PM CST to April 30, 11:59 PM CST
Where
Jo Daviess County, 6.2 mi NNW of East Dubuque to 6.15 mi W of East Dubuque
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.567, -90.661

Rapid snow melt across Minnesota and Wisconsin caused the Mississippi River at Dubuque Lock and Dam 11 to rise above its major flood stage of 20.5 feet during the evening hours of April 22nd. The river crested at 25.59 feet on April 27th. The river began to gradually fall but remain above major flood stage.

Flood, Rock Island

When
April 24, 12:00 PM CST to April 30, 11:59 PM CST
Where
Rock Island County, 1.17 mi NNE of Rock Is to 2.18 mi NNE of Rock Is
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.516, -90.572

The Mississippi River at Rock Island Lock and Dam 15 rose above its major flood stage of 18.0 feet around mid day on April 24th and continued to rise to its crest of 21.41 on the evening of April 30th.

Flood, Jo Daviess

When
April 25, 1:00 AM CST to April 30, 11:59 PM CST
Where
Jo Daviess County, 2.77 mi WNW of Blanding to 2.95 mi NW of Blanding
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.288, -90.429

Rapid snow melt across Minnesota and Wisconsin caused the Mississippi River at Bellevue Lock and Dam 12 to rise above its major flood stage of 20.0 feet during the early morning hours of April 25th. The river crested at 20.87 feet on April 29th. The river began to gradually fall but remain above major flood stage.

Flood, Carroll

When
April 25, 1:48 AM CST to April 30, 11:59 PM CST
Where
Carroll County, 0.42 mi S of Ms Pallisades Sp to 0.76 mi ESE of Ms Pallisades Sp
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.124, -90.171

Rapid snow melt from Minnesota and Wisconsin to rise quickly above its major flood stage. The river upstream at Bellevue rose above its major flood of 20.0 feet during the early morning hours of April 25th and remained above its major flood stage through the end of the month. Downstream at Fulton Illinois, the Mississippi River rose above its major flood stage of 20.0 feet on April 26th and remained above its major flood stage through the end of the month.

Flood, Rock Island

When
April 25, 8:00 AM CST to April 30, 11:59 PM CST
Where
Rock Island County, 1.47 mi SSW of Port Byron to 0.68 mi SSW of Port Byron
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.600, -90.340

The Mississippi River at Le Claire Lock and Dam 14 rose above its major flood stage of 13.5 feet during the morning hours of April 25th and continued to rise to its crest of 16.12 on the evening of April 30th.

Flood, Rock Island

When
April 25, 4:00 PM CST to April 30, 11:59 PM CST
Where
Rock Island County, 0.75 mi ENE of Loud Thunder Park to 3.51 mi NNE of Loud Thunder Park
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.433, -90.816

The Mississippi River at Illinois City rose above its major flood stage of 18 feet during the afternoon of April 25th. It continued to rise to 1.05 feet during the evening hours of April 30th.

Flood, Whiteside

When
April 25, 11:00 PM CST to April 30, 11:59 PM CST
Where
Whiteside County, 1.86 mi NNE of Fulton to 2.45 mi S of Fulton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.895, -90.157

The Mississippi River at Fulton Lock and Dam 13 rose above its major flood stage of 20.0 feet during late night hours of April 25th and continued to rise to its crest of 22.06 on the evening of April 30th.

Flood, Mercer

When
April 26, 4:00 AM CST to April 30, 11:59 PM CST
Where
Mercer County, 0.54 mi SW of New Boston to 1.15 mi SSE of New Boston
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.165, -91.008

The Mississippi River at New Boston rose above its major flood stage of 18.5 feet during the early morning hours of April 26th, The river continued to rise to 20.6 feet late in the day on April 30th.|The Mississippi River at Keithsburg rose above its major flood stage of 17.0 feet during the early morning hours of April 26th and continued to rise to 18.88 feet by the end of the month.

Flood, Henderson

When
April 26, 7:00 PM CST to April 30, 11:59 PM CST
Where
Henderson County, 1.26 mi W of Heapsville to 0.58 mi N of Gulfport
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.769, -91.094

The Mississippi River at Burlington rose above its major flood stage of 18.0 feet during the evening hours of April 26th. The river continues to rise to 19.68 feet on the evening of April 30th.

Flood, Henderson

When
April 27, 4:00 AM CST to April 30, 11:59 PM CST
Where
Henderson County, 2.82 mi NNW of Gladstone to 0.57 mi NNW of Gladstone
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.906, -90.995

The Mississippi River at Gladstone rose above its major flood stage of 14 feet during the early morning hours of April 27th. It continued to rise to 15.6 feet during the evening hours of April 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094840, 1096734, 1097174, 1094845, 1097177, 1097179, 1096723, 1097180, 1097188, 1097183.